Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2019, 4:59 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2019, 4:59 PM MST (23:59 UTC)
- Expired
- Jul 23, 2019, 9:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 126 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WGUS55 KPSR 232359
FFWPSR
AZC007-240400-
/O.NEW.KPSR.FF.W.0016.190723T2359Z-190724T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
459 PM MST Tue Jul 23 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 900 PM MST.
* At 456 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include Blue River and
Sontag Creek upstream of Elgo Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3343 11030 3342 11035 3340 11035 3340 11042
3348 11049 3364 11048 3362 11024 3347 11017
3346 11017
$$
MS1 follow-up statement
918
WGUS75 KPSR 240358
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
858 PM MST Tue Jul 23 2019
AZC007-240407-
/O.EXP.KPSR.FF.W.0016.000000T0000Z-190724T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
858 PM MST Tue Jul 23 2019
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 900 PM
MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3343 11030 3342 11035 3340 11035 3340 11042
3348 11049 3364 11048 3362 11024 3347 11017
3346 11017
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:07 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 23, 3:07 PM MST, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 307 PM MST Tue Jul 23 2019 .SYNOPSIS... Expect storm development to continue over higher terrain locations this afternoon, with activity gradually spreading into the lower deserts. Locally heavy rain and areas of blowing dust are possible. A Flash Flood Watch is in effect from 3 PM till midnight for Maricopa, Pinal, and southern Gila county. High pressure will slowly become centered over Arizona for a downtrend in storm chances starting Wednesday. High temperatures will also increase...especially during the latter half of the week. && .DISCUSSION... High pressure is centered over northwest Utah, with east/southeasterly flow over the region. Moisture values are exceptionally high, with Phoenix's PWATs above the 90th percent moving average. Earlier today, we were really relying on cloud cover to thin out to maximize daytime heating and instability, especially over the lower deserts. Phoenix's convective temperature today was 105 degrees, and since clouds eventually did thin out, we've had no trouble warming up to 107 degrees and we could possibly warm up a little more. With the high being further north today, it's been evident, even by looking at aircraft sounding, that mid-level temperatures have cooled off a bit, which will also aid in storm development today. As a result, we currently see thunderstorms favoring the high terrain in south- central Arizona and even in southeast California. We can expect this coverage to continue to fill in today and tonight, and possibly even continue into the early morning hours tomorrow (primarily across southwest Arizona and southeast California early tomorrow morning). With significant moisture in place, and very slow storm motion, flooding will be the biggest impact today. Thus we have issued a Flash Flood Watch for Maricopa, southern Gila, and Pinal county from 3 PM till midnight tonight. The Flash Flood Watch may be expanded westward if warranted. Wednesday through Monday... There is general model agreement that the storm activity over the lower deserts trends down beginning Wednesday. This is due in large part to an increase in stability caused by the the high becoming centered over Arizona. That also decreases steering flow which makes it harder for storms to advect from higher terrain. There also looks to be a west to east decline of moisture with time. The moisture doesn't drop to nothing. In fact, 1000-700mb mean mixing ratios don't drop dramatically over most of Arizona. Thus, there will still be higher terrain storms (mainly outside of our CWA). With less storms and clouds, and the location of the high, max temps will climb. At this time, it looks like we will remain below Excessive Heat thresholds. Over the weekend, there are some indications that the high center may shift westward a little bit which would make for somewhat more favorable steering flow. It remains to be seen. For now, have temps trending closer to normal with "low grade" monsoon PoPs. && .AVIATION...Updated at 1808 UTC South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: A high confidence that easterly winds will be maintained at the Phx area terminals through the remainder of the day today as 15-20 kt easterly winds in the low/mid-levels of the atmosphere continue to be mixed down to the sfc. Thunderstorm outflows are once again expected early this evening, but the potential for any thunderstorms to develop between 02-06Z will depend on how much cloud cover we have and how early the outflows are able to tap into any instability with daytime heating. Confidence in thunderstorms developing along these outflows is highest at KIWA where VCTS has been included, but is more conditional at the other sites where PROB30s are in place. Easterly outflows are most likely to occur first at KIWA and KPHX, whereas KSDL and KDVT are more likely to have north or northeasterly outflows first from convection that develops along the Mogollon Rim despite the general southeasterly steering flow. Dust potential is a bit more limited today because weaker and less organized outflows are expected, with moist downbursts from any convection that develops the more likely cause of wind gusts in excess of 35 knots. Easterly winds are expected to persist into the morning hours on Wednesday, along with some lingering light showers and mid-level BKN- OVC cigs. Westerly winds will likely return Wednesday afternoon as winds aloft weaken. Southeast California/Southwest Arizona including KIPL and KBLH: Although there is a very slight chance of an isolated shower and thunderstorm at both KIPL and KBLH, lack of a clear triggering mechanism like outflows or terrain will most likely prevent any from developing. Assuming no thunderstorms develop, winds will generally remain southeasterly at KIPL and south-southeasterly at KBLH with some cloud cover and relatively weak flow aloft keeping surface winds below 15 knots. Latest high-res model output continue to indicate that showers and potentially an isolated thunderstorm may develop late in the overnight hours with the assistance of a low- level jet and deep moisture across the Imperial valley, which is reflected by VCSH in the KIPL TAF. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday: Expect thunderstorms to be limited to the higher terrain of south- central AZ. Max temperatures will climb to several degrees above normal Friday and Saturday before beginning to trend down. Any thunderstorms that manage to form will be very effective at producing strong winds but with little wetting rain. With the rising temperatures, minimum humidities decline as well but are expected to remain well into the teens. Overnight recovery declines some but remains at least fair (better over higher terrain). && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563. CA...None. && DISCUSSION...Hernandez/AJ AVIATION...Percha/Hopper FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 23, 3:02 PM MST, 1 hour 57 minutes before
Special Weather Statement National Weather Service Phoenix AZ 302 PM PDT Tue Jul 23 2019 CAZ560-561-568-232245- Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA- 302 PM PDT Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 345 PM PDT... At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near Chiriaco Summit, moving northwest at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chiriaco Summit and Cottonwood Visitor. This includes CA Interstate 10 between mile markers 81 and 96. LAT...LON 3364 11552 3355 11570 3373 11589 3386 11561 TIME...MOT...LOC 2202Z 150DEG 5KT 3366 11566 AD
Special weather statement, Jul 23, 3:03 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
303 PM MST Tue Jul 23 2019
AZZ563-232245-
Southeast Gila County AZ-
303 PM MST Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...
At 302 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Hilltop, or 31 miles northeast of Globe, moving west
at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 283 and 298.
LAT...LON 3364 11026 3373 11068 3381 11066 3385 11056
3382 11050 3383 11044 3383 11033 3378 11028
TIME...MOT...LOC 2202Z 107DEG 9KT 3375 11044
SDBSpecial weather statement, Jul 23, 3:49 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
349 PM MST Tue Jul 23 2019
AZZ560-563-232330-
Southeast Gila County AZ-San Carlos AZ-
349 PM MST Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...
At 348 PM MST, Doppler radar was tracking a strong thunderstorm near
Sawmill, or 27 miles northeast of Globe, moving west at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sawmill and Hilltop.
This includes US Highway 60 between mile markers 263 and 286.
LAT...LON 3344 11020 3343 11025 3353 11072 3378 11058
3361 11022 3345 11019
TIME...MOT...LOC 2248Z 111DEG 17KT 3357 11035
SDBSpecial weather statement, Jul 23, 3:57 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM PDT Tue Jul 23 2019
CAZ564-565-568-232345-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Chiriaco Summit CA-
357 PM PDT Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 445 PM PDT...
At 356 PM PDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Brawley, moving northwest at 10 mph, and another
storm southeast of Chiriaco Summit.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Imperial and Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 11497 3308 11521 3354 11581 3364 11553
3337 11513
TIME...MOT...LOC 2256Z 143DEG 8KT 3326 11519
SDBSpecial weather statement, Jul 23, 4:45 PM MST, 14 minutes before
Special Weather Statement National Weather Service Phoenix AZ 445 PM PDT Tue Jul 23 2019 CAZ564-565-569-240030- Chuckwalla Mountains CA-Imperial County Southeast CA- Palo Verde Valley CA- 445 PM PDT Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IMPERIAL COUNTY UNTIL 530 PM PDT... At 445 PM PDT, Doppler radar was tracking a strong thunderstorm 19 miles north of Algodones Dunes, or 23 miles west of Martinez Lake, moving south at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Algodones Dunes. This includes the following highways... CA Interstate 8 between mile markers 70 and 71, and between mile markers 80 and 85. CA Route 78 between mile markers 42 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3324 11510 3330 11482 3280 11462 3270 11503 TIME...MOT...LOC 2345Z 351DEG 5KT 3301 11487 AD
Special weather statement, Jul 23, 4:50 PM MST, 9 minutes before
Special Weather Statement National Weather Service Phoenix AZ 450 PM MST Tue Jul 23 2019 AZZ548-549-551-553-555-240015- Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- 450 PM MST Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 515 PM MST... At 449 PM MST, Doppler radar was tracking a strong thunderstorm near Gold Canyon, moving northwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mesa, Apache Junction, Gold Canyon, Queen Creek, Gold Camp and Phoenix Mesa Gateway Airport. This includes the following highways... US Highway 60 between mile markers 192 and 209. AZ Route 202 between mile markers 32 and 35. LAT...LON 3333 11136 3323 11139 3325 11169 3349 11160 TIME...MOT...LOC 2349Z 115DEG 14KT 3331 11144 SDB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:13 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jul 22, 5:52 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 23 min |
| Jul 22, 6:27 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 41 min |
| Jul 22, 6:28 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 22, 6:44 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 22, 7:03 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 57 min |
| Jul 22, 7:18 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 57 min |
| Jul 22, 7:54 PM MST | Special Weather Statement | PSR | Maricopa | 66 min |
| Jul 22, 7:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 63 min |
| Jul 22, 8:59 PM MST | Special Weather Statement | PSR | Maricopa | 61 min |
| Jul 22, 9:49 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 10:05 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 85 min |
| Jul 22, 11:24 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 66 min |
| Jul 22, 11:39 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Jul 23, 12:30 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 60 min |
| Jul 23, 11:33 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 9 hr |
| Jul 23, 2:21 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Jul 23, 3:03 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Jul 23, 3:39 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 23, 3:49 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Jul 23, 4:26 PM MST | Dust Storm Advisory | PSR | Yuma | 94 min |
| Jul 23, 4:27 PM MST | Flash Flood Warning | PSR | Gila | 5 hr |
| Jul 23, 4:50 PM MST | Special Weather Statement | PSR | Pinal | 25 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.